MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 1.5 13X42 130D LT; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 1.5 13X42 130D LT; NAIL, FIXATION, BONE
Model Number 71676627
Medical Device Problem Code Device Markings/Labelling Problem (2911)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/13/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during internal fixation, an intertan 1.5 13x42 130d lt was opened, and it appeared normal.When attached to the targeter, it would only attach in the ¿reverse¿ as a right nail would.Further, inspection showed a lime green nail, clearly marked left that appears to actually be a right nail incorrectly colored and labeled.Replacement/alternate had to be retrieved.Surgery was resumed after a non-significant delay the procedure was finished with a smith and nephew back up device.The patient was not harmed.
 
Additional Manufacturer Narrative
H7: if remedial action initiated, check type and h9: if action reported to fda under 21 usc 360i(f), list correction/removal reporting number.Section h3, h6: the associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The orientation of the device was determined to be incorrect according to it labeling.A review of complaint history based on the historical data revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.According to the drawing print, the device for the left side should have ¿left¿ laser etch.At this time, we do have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that this event was previously identified and addressed through a training program, a workshop and the review of existing line clearance instructions.A contribution of the device to the reported event could be corroborated as the device was not in the correct orientation.A potential probable cause could be but is not limited to a mix-up of two orders prior to colour anodizing.Based on this investigation, the need for corrective action is indicated.As a result of the investigation, several process improvements were implemented related to process monitoring and in process inspection.This event was addressed through a market removal of the product.Containment and remedial actions were performed for the impacted finished product.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INTERTAN 1.5 13X42 130D LT
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14355662
Report Number1020279-2022-02308
Device Sequence Number11800996
Product Code JDS
UDI-Device Identifier00885556131633
UDI-Public00885556131633
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 10/03/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71676627
Device Catalogue Number71676627
Device Lot Number21LT56988
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/13/2022
Supplement Date Received by Manufacturer09/29/2022
Initial Report FDA Received Date05/11/2022
Supplement Report FDA Received Date10/04/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/16/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1133-2022
Patient Sequence Number1
Patient SexUnknown